Virginia, 2001

Hail and Damaging Wind in Virginia, August 27, 2001

August 27, 2001 · NWS RNK · 2 events in 1 county or zone

Thunderstorm winds downed trees across the central portion of Franklin county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 27th produced hail up to golf ball size and damaging winds.Thunderstorm winds downed trees across the central portion of Franklin county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 27, 2:15 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 27, 2:15 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT MON AUG 27 2001

SCT CONVECTIVE COVERAGE THIS AFTERNOON...ESPECIALLY OVR THE
SOUTHWEST IN ADVANCE OF S/WV MVG OUT OF TN. LOTS OF CIRRUS OVR
THETA-E FRONT BACK ACROSS ERN KY AND WV REDUCING HTG. ALSO ILN SNDG
INDICATES MUCH DRIER MID LVL AIR MOVING IN...CAPPING THINGS
SOMEWHAT. DONT EXPECT MUCH OF ANYTHING TO LAST INTO EVENING HOURS
FOR NORTHWEST. HOWEVER EAST OF BLUE RDG MSAS SHOWS NICE THETA-E RDG
AND AS STORMS MOVE EAST OFF OF MTNS THEY MAY LAST FOR A FEW HOURS
INTO THE EVEING.  LOOKING AT LOW CHC POPS FROM NC MTNS
EASTWARD...AND SLGT CHC ELSEWHERE EXCEPT FOR FAR NORTHWEST.

MDLS IN AGREEMENT KEEPING ONLY SHALLOW MSTR OVR US TUES WITH
SUBSIDENCE AND DRY AIR ALOFT...BUT THERE MIGHT BE JUST ENUF LOW-LVL
MSTR IN ADV OF SECONDARY FRONT BY THE EVENING TO JUSTIFY A LOW CHC
POP FAR NORTHWEST...UPSLOPE WILL HELP TOO. WILL THROW OUT A SILENT
20 FOR LATE AFTERNOON AS WELL UP THERE. MDLS START TO DIFFER
SOMEWHAT BY WED WITH AVN PUSHING DEEPER MSTR AND SFC TROF FARTHER
SOUTH THAN ETA...WHICH IS TRYING TO INTRODUCE RETURN FLOW FROM THE
WEST.  WILL GO CLOSER TO AVN...EXPECTING BEST MSTR LINGERING NEAR
THE NC/VA BRDR ALONG THE OLD FRONT.  WILL GO SLIGHTLY WARMER WITH
HIGHS DUE TO LESS CLOUD COVER ANTICIPATED.

IN EXTENDED...NOT SURE HOW MUCH OF A BREAK WE MAY GET ON THURS.
DEEPER MSTR NOT RETURNING UNTIL FRIDAY...BUT SOUTHERLY FLOW MAY
RETURN AS OLD FRONT WASHES OUT. WILL KEEP THE CRNT CHC POPS IN THERE
FOR ALL ZONES FOR NOW. ECMWF/CANADIAN BOTH FASTER WITH FRONT AND UPR
LVL SYSTEM OVR THE WKND COMPARED TO MRF...SUGGESTING A POSSIBLE DRY
SECOND HALF TO THE HOLIDAY WKND. MRF A LTL SLOWER WITH FRONT...AND
LEAVES ENOUGH ENERGY BEHIND OVR THE SRN MISS VALLEY TO HELP LIFT THE
FRONT BACK AGAIN THROUGH MONDAY...AND FLAT SFC HIGH JUST TO THE
NORTH INCREASES EASTERLY FLOW SIGNIFICANTLY...SUGGESTING A REALLY
WET WEEKEND.  WILL PLAY IT CAUTIOUS GIVEN THE HOLIDAY WKND AND LEAVE
A CHANCE IN THROUGH MONDAY...KNOWING THIS COULD REALLY GO EITHER WAY.

FCSTID = 2
ROA   66  87  65  84 /  20  10  10  10
LYH   64  88  63  84 /  20  10  10  10
DAN   68  90  67  87 /  30  10  10  30
BLF   61  81  59  79 /  10  20  30  20
LWB   58  81  56  79 /  10  20  30  20
BCB   61  84  61  81 /  20  10  20  20
TNB   62  81  60  77 /  30  10  10  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

SK

In the hours before

Special weather statement, Aug 27, 2:15 PM EST, 1 hour 40 minutes before
VAZ007-009-010-012>017-272115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT MON AUG 27 2001

...THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS THE MOUNTAINS...

THUNDERSTORMS WILL TRACK SLOWLY EAST ACROSS THE MOUNTAIN EMPIRE AND
NEW RIVER VALLEY THROUGH THE LATE AFTERNOON. SOME OF THE STORMS WILL
PRODUCE UP TO 2 INCHES OF RAIN IN LESS THAN AN HOUR. PONDING OF
WATER ON ROADS AND OTHER POOR DRAINAGE AREAS CAN BE EXPECTED WITH
THE STRONGER STORMS.

NOGUEIRA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 27, 3:55 PM EST to 4:05 PM EST
Where
Franklin County, Central Portion
Reported by
NEWSPAPER
Coordinates
37.017, -79.883

Hail, Franklin

When
August 27, 4:05 PM EST
Where
Franklin County, Burnt Chimney
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.100, -79.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265816, 5265815.